Karen Santucci, MD, still remembers the 7-year-old boy in active status epilepticus who came into her emergency department nearly two decades ago when she was a chief resident at SUNY Health Science Center in Brooklyn.
“In a child with seizures like this, you think about things like infection, closed head injury, or encephalitis,” said Dr. Santucci, now the medical director of pediatric emergency medicine at Yale-New Haven Children's Hospital.
But when the anticonvulsant medications she administered failed to control the recurrent seizures, the emergency team began delving deeper and discovered that the boy had been taking isoniazid to treat a latent tuberculosis infection. “The family had been away for a week, and forgot to bring the medicine with them,” said Dr. Santucci. “The little boy had been prescribed one 300 mg tablet daily, so the parents thought they were doing the right thing by giving him all the tablets he'd missed as soon as they got back. So he got 2.1 grams all at once.”
Isoniazid poisoning doesn't occur often, but can have extremely high-risk toxicity resulting in some cases from a misguided attempt to make up missed doses and in others from suicide attempts. Ingestion at concentrations greater than 30 mg/kg can often produce seizures. The first signs of isoniazid toxicity usually appear 30 minutes to two hours after ingestion, and include nausea, vomiting, slurred speech, and dizziness followed by stupor, coma, and recurrent grand mal seizures as well as metabolic acidosis. An acute overdose is potentially fatal.
A simple antidote is intravenous pyridoxine equal to the amount of isoniazid ingested, up to a maximum of 5 g, Dr. Santucci said, adding to give 5 g if the amount taken isn't known. This is sufficient to resolve the seizures in most cases, but it's not that simple. As Dr. Santucci found with her Brooklyn patient, the 2,100 mg of IV pyridoxine needed to treat his overdose depleted the medical center's stock of the drug. She conducted a follow-up survey of hospitals with pediatric emergency medicine programs and found that between one-third and one-half of them would not have sufficient stock of pyridoxine to treat acute isoniazid toxicity. (Pediatr Emerg Care 1999;15:99; http://bit.ly/1h4cbbq.)
The situation is no different today in or out of the United States, according to Geoffrey Isbister, MD, who heads the Clinical Toxicology Research Group at the University of Newcastle in Australia. “It's virtually impossible to get enough pyridoxine in the patient. Isoniazid poisoning is very rare, pyridoxine is expensive, and you need a lot of it and you need it in the hospital that's treating the patient,” he said.
A New Method
But Dr. Isbister has a novel approach to treating isoniazid poisoning when stores of pyridoxine are insufficient: hemodialysis. That was tested at Royal Perth Hospital when a 20-year-old woman attempted suicide by taking 25 g of isoniazid and 2.5 g of pyridoxine. Midazolam and propofol were used for sedation and temporary seizure control, but the hospital was only able to obtain a total of 19 g of pyridoxine. More than five hours after ingestion, the patient was placed on high-volume continuous venovenous hemodiafiltration in the ICU. She remained on dialysis for about 24 hours, and made a full recovery. A pharmacokinetic analysis suggested that initial good clearance of the isoniazid with the dialysis — four times endogenous clearance — which rapidly declined within hours.
“Dialysis does appear to be effective in this case of isoniazid poisoning,” said Dr. Isbister. “That's not saying that it is for all patients with this toxicity, but it's another option that may work if you can use it early. That's the biggest problem — the longer you wait, the less effective dialysis is. If you are not in a larger tertiary facility, it is difficult to get a patient on dialysis within a few hours.”
Dr. Santucci said this was the first time she had seen dialysis reported as a treatment for isoniazid overdose. “I think it's probably feasible if you are at a major tertiary care center where you can dialyze someone. It also was probably helpful that this was a young and otherwise apparently healthy patient, and that they were able to give her a substantial amount of the pyridoxine she needed.”
Few data are available on whether isoniazid poisoning is on the rise. Dr. Isbister said he knows of only two cases in Australia in the past two years and none in the previous 10. “Those numbers are so small, though, it's hard to say if it's on the rise,” he said. “But overdoses are all about access, so if you're in an area where there are increasing numbers of people with tuberculosis, such as refugees coming in from countries where it is more common, then you may see more cases of isoniazid overdose.”
Another potential option for treating isoniazid poisoning in the absence of sufficient stocks of parenteral pyridoxine is crushing oral pyridoxine tablets for nasogastric administration. Oral pyridoxine is absorbed within 20 minutes of administration, peak plasma concentrations are rapidly achieved, and oral tablets are inexpensive and ubiquitously available, wrote Michele Zell-Kanter, PharmD, in a letter to the editor of Pediatric Emergency Care in 2010. (2010;26:965.Pediatric Emergency Care & Volume 26, Number 12, December 2010)
That's definitely a feasible option, said Dr. Isbister, who recently reviewed an article dealing with isoniazid poisoning for the British Journal of Toxicology, now in press, that included this treatment. “If that's all you can get, it's worth trying. It certainly doesn't cause harm, and it's much more available and much cheaper.”
Share this article on Twitter and Facebook.
Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.
Comments? Write to us at email@example.com.